Alert archive / Georgia / Tornado Warnings in 1999
Tornado Warning 7, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 15, 1999, 2:54 PM EDT for Candler County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1999, 2:54 PM EDT (18:54 UTC)
- Expired
- Apr 15, 1999, 3:25 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Candler County, GA
The radar
The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:05 PM EDT | Tornado F0 | Metter, GA | Minor damage to the roof of one house, storage sheds, and a couple of trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KCHS 151855 RRA TORCHS GAC043-151925- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 254 PM EDT THU APR 15 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... WESTERN CANDLER COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 325 PM EDT * AT 252 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO IN WESTERN CANDLER COUNTY...MOVING EAST-NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... EXTREME NORTHWESTERN BULLOCH COUNTY BY 3 PM IF YOU ARE IN THE VICINITY OF THIS STORM...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. TJR/SLB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 10:14 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 15, 10:14 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 AM EDT THU APR 15 1999
LTST SAT PICS AND 88-D SHO PCPN ASSCD WI OLD OUTFLO BNDRY AND LFTING
WRM FNT GNRLLY DCRG. TOPS ALSO WRMNG SO THNK ONLY THNG TO WORRY ABT
IS VRY STG STM OVR SW GA WHICH IS ABT 100 MI W OF TATTNALL COUNTY GA
ATTM. 12Z SNDGS ALONG WI LAPS/MAPS DATA SHO THIS IS MOVG INTO AREA OF
MORE STABLE AIR AND SHUD DIMINISH WITH TIME. AS FOR THIS AFTN...GOING
POPS LUK FINE SINCE CNVCTV TEMP IS ONLY ABT 75/76 DEGREES AND LO LVL
JET SCREAMING ACROSS AREA AT 50 TO 60 KT. STL UNDER INFLUENCE OF NVA
AND UPR CONVRGC SO DO NOT XPCT TOO MUCH ORGANIZED ACTIVITY THIS AFTN
AS UPR VORT AND WRM FNT LFT N OF THE AREA.
WITH STRONG LL JET...CONT WIND ADVISORY FOR AREA LAKES. ALSO TIDES
SHUD EASILY REACH/EXCEED 7 FT AT CHS AND 9 FT AT SAV WITH EVENING
TIDE AS DEPARTURES RUNNING ABT .8 TO 1 FT ABV NORMAL...WI NORMAL
TIDES OF 6.5 FT AT CHS AND 8.7 FT AT SAV.
CAE...PLEASE INCLUDE APPROPRIATE HEADLINE IN ZONE FORECASTS...
THANKS
CWF...WINDS HV COME UP TO ABT 20 KT NOW OVER THE WATER. FCST LOOKING
PRETTY GOOD. WL ADJUST INIT COND BASED ON LTST OBS. TIDES STILL
RUNNING 0.7-0.9 ABV THE PREDICTED. WE AGAIN PUSHED 7 FT AT CHS AND 9
FT AT SAV THIS AM. THE EVE FCST HI TIDES WL BE OVER 0.5 FT HIER. WL
INCLUDE SHALLOW COASTAL FLOODING FOR THIS EVE ON THE CUR PKG.
.CHS...
SC...WIND ADVISORY FOR AREA LAKES THIS AFTERNOON.
SMALL CRAFT ADVISORY FROM SANTEE RIVER TO SAVANNAH.
SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
EVENING.
GA...WIND ADVISORY FOR AREA LAKES THIS AFTERNOON.
SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND.
SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
EVENING.
WOODWORTH/TJRIn the hours before
Special weather statement, Apr 15, 10:45 AM EDT, 4 hours 9 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-152200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1045 AM EDT THU APR 15 1999 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... A COLD FRONT OVER NORTHWESTERN GEORGIA AND EASTERN MISSISSIPPI LATE THIS MORNING WILL MOVE EAST AND THROUGH SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA LATE THIS AFTERNOON. THE FRONT WILL THEN MOVE INTO THE COASTAL WATERS DURING THE EVENING. AS TEMPERATURES WARM THIS AFTERNOON AND THE COLD FRONT APPROACHES... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY IN SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...THOUGH THEY ARE EXPECTED TO BE ISOLATED. HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL MOVE INTO THE COASTAL WATERS THIS EVENING. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY SUNDAY. WOODWORTH
Special weather statement, Apr 15, 10:45 AM EDT, 4 hours 9 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-152200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1045 AM EDT THU APR 15 1999 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... A COLD FRONT OVER NORTHWESTERN GEORGIA AND EASTERN MISSISSIPPI LATE THIS MORNING WILL MOVE EAST AND THROUGH SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA LATE THIS AFTERNOON. THE FRONT WILL THEN MOVE INTO THE COASTAL WATERS DURING THE EVENING. AS TEMPERATURES WARM THIS AFTERNOON AND THE COLD FRONT APPROACHES... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY IN SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...THOUGH THEY ARE EXPECTED TO BE ISOLATED. HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL MOVE INTO THE COASTAL WATERS THIS EVENING. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY SUNDAY. WOODWORTH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:40 PM EDT | Tornado Warning | CHS | Candler | 35 min |
| Apr 15, 1:00 PM EDT | Tornado Warning | CHS | Bulloch | 45 min |
| Apr 15, 1:18 PM EDT | Tornado Warning | CHS | Screven | 47 min |
| Apr 15, 2:35 PM EDT | Severe Thunderstorm Warning | CHS | Candler | 30 min |
| Apr 15, 3:00 PM EDT | Tornado Warning | CHS | Bulloch | 30 min |
| Apr 15, 3:29 PM EDT | Tornado Warning | CHS | Effingham, Screven | 46 min |
Nearby
Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.